Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Tooth abscess treatment scheduled. Taken over dose of paracetamol. Am I risking? What can I do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6596 Questions
I have a tooth abscess (treatment scheduled for tomorrow) and I've just realised I may have taken too much paracetamol in the past 24 hours. Last year I consulted a migraine specialist who told me that I could treat headaches with a dose of 1500mg not 1000mg (the usual recommended dose). So yesterday afternoon when my tooth pain became agonising I took doses of paracetamol every 4-7 hours, but each time I took 1500mg. I calculate that instead of the recommended XXXXXXX of 4mg per 24 hours I may have taken 6 or even 7mg. I haven't taken any now for 9 hours. I am a 65 year old woman weighing around 11stone/71 kgs. I have no symptoms (pallor, sweating, nausea etc). Please can you asses my risk? It's the middle of the night here in the UK and I don't want to over-react.
Posted Tue, 22 May 2012 in Liver and Gall Bladder
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello and thanks for the query
This dose of 6 to 7 grams a day is capable of producing liver toxicity as in few individuals toxicity may result from even a normal use of paracetamol and also people who use alcohol or are malnourished,this dose can result in hepatic toxicity.
So it is very difficult to exactly quantify your risk as the toxic dose of paracetamol is highly variable and varies from individual to individual.

Normally no symptoms appear in first 24 hrs,although few may complain of nausea.
The problems starts from 24 to 72hrs and it may be jaundice,confusion or loss of consciousness.
The liver enzymes like ALT and AST become highly raised to the tune of more than 1000.
You must report to the hospital and get your blood levels of paracetamol and liver enzymes done as early as possible and get the treatment if there is any paracetamol toxicity.
I hope to have answered your query however you can revert to me for any further query.
Thanks and best of luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor